Hail, Cimarron
- When
- July 29, 4:52 PM CST
- Where
- Cimarron County, 3.88 mi W of Felt
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.570, -102.850
Severe thunderstorms developed across the western Oklahoma Panhandle during the early evening hours and produced large hail along with isolated wind damage to trees. No injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms developed across the western Oklahoma Panhandle during the early evening hours and produced large hail along with isolated wind damage to trees. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 29, 4:35 PM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
535 PM CDT WED JUL 29 2009
.UPDATE...
UPDATED THE FORECAST FOR SEVERE THUNDERSTORM WATCH 636. NO OTHER
MAJOR CHANGES TO THE FORECAST.
&&
.PREV DISCUSSION... /ISSUED 257 PM CDT WED JUL 29 2009/
DISCUSSION...
COLD FRONT NUDGING INTO SOUTHEASTERN COLORADO SHOULD ENTER THE
PANHANDLE REGION AROUND MIDNIGHT. AHEAD OF THIS FRONT...CONVECTION
MOVING OFF THE HIGHER TERRAIN OF NEW MEXICO AND COLORADO...WILL
PROPAGATE INTO THE PANHANDLE REGION. LIKE YESTERDAY...MODEST WIND SHEAR
VALUES COULD RESULT IN SOME SEVERE STORMS. UNLIKE YESTERDAY...LOW
AND MID CLOUDS ACROSS MUCH OF THE REGION HAVE MINIMIZED THE AMOUNT OF
DIURNAL HEATING...AND THEREFORE DO NOT EXPECT MUCH CONVECTIVE
INITIATION IN THE PANHANDLES.
MODELS HAVE BEEN TRENDING DRIER FROM THURSDAY THROUGH FRIDAY NIGHT.
THIS IS LIKELY DUE TO THE MORE STABLE AND DRIER AIR MASS BEHIND THE
FRONT. HOWEVER...WITH CONTINUED UPPER LEVEL SHORTWAVE TROUGHS
TRAVERSING THE HIGH PLAINS AND CONSIDERING THE RECENT TRENDS...AM
HESITANT TO REMOVE PRECIPITATION FOR ANY PERIOD. A PACIFIC COLD
FRONT SHOULD APPROACH THE REGION SATURDAY...THOUGH MODELS DISAGREE ON
IF IT WILL STALL NORTH OF THE REGION OR IN THE PANHANDLE REGION.
REGARDLESS OF THE SOLUTION...CHANCES FOR PRECIPITATION INCREASE
ESPECIALLY SATURDAY NIGHT THROUGH SUNDAY.
IN THE EXTENDED...GFS CONTINUES TO SHOW THE UPPER LEVEL RIDGE
BUILDING TO THE SOUTHEAST...CLOSER TO THE SOUTHERN HIGH PLAINS. THE
ECMWF...THOUGH IT CONTINUES TO FAVOR NORTHWEST FLOW IS SHOWING THE
RIDGE AXIS A LITTLE FURTHER TO THE EAST THAN PREVIOUS RUNS.
CONSIDERING THIS TREND...HAVE KEPT THE FORECAST DRY AFTER MONDAY
NIGHT.
FIRE WEATHER...
RECENT PRECIPITATION AND RELATIVELY HIGH ATMOSPHERIC MOISTURE WILL
KEEP FIRE WEATHER CONCERNS LOW OVER THE NEXT SEVERAL DAYS.
HYDROLOGY...
FLASH FLOODING OCCURRED IN PALO DURO CANYON AND MANY LOCATIONS HAD
WELL OVER AN INCH YESTERDAY...LEAVING MUCH OF THE REGION WITH
SATURATED GROUND. ATMOSPHERIC MOISTURE...IN TERMS OF PRECIPITABLE
WATER...REMAINS WELL ABOVE SEASONABLE NORMAL. IN ADDITION...AN
APPROACHING COLD FRONT WILL PROVIDE AMPLE LIFT AND A FOCUS FOR
THUNDERSTORM DEVELOPMENT. ERGO...WIDESPREAD ADDITIONAL RAIN
BETWEEN A QUARTER AND A HALF AN INCH WILL BE POSSIBLE TONIGHT.
ISOLATED RAIN TOTALS ABOVE 1 INCH WILL ALSO BE POSSIBLE. WITH THE
SATURATED GROUND...ANY ADDITIONAL RAIN WILL QUICKLY BECOME RUNOFF
AND COULD LEAD TO HIGHER THAN NORMAL RISES IN SMALL STREAMS AND URBAN
AREAS. THEREFORE WILL CONTINUE THE FLASH FLOOD WATCH ACROSS THE
REGION THROUGH 18Z TOMORROW. THE FLASH FLOOD THREAT SHOULD BEGIN TO
DIMINISH TOMORROW AS THE AIR BEHIND THE COLD FRONT WILL BE
RELATIVELY STABLE LEADING TO LESS COVERAGE OF THUNDERSTORMS.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
OK...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
15/16TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 545 PM CDT WED JUL 29 2009 OKZ001>003-TXZ001>020-301100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 545 PM CDT WED JUL 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN PANHANDLES THROUGH 9 PM CDT AND FOR THE REST OF THE PANHANDLES THROUGH 1 AM CDT. THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. A FEW STORMS MAY BECOME SEVERE...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. IN ADDITION... LOCALLY HEAVY RAINFALL IS EXPECTED. WITH MANY AREAS HAVING ALREADY EXPERIENCED RAINFALL OVER THE PAST FEW DAYS...THE POTENTIAL FOR FLASH FLOODING WILL EXIST. THEREFORE...A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES THURSDAY THROUGH MONDAY NIGHT. THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT. EMERGENCY MANAGEMENT OFFICIALS AND TRAINED SPOTTERS ARE REQUESTED TO REPORT STORM REPORTS...FLOODING ISSUES AND RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN AMARILLO. SJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 303 PM CDT WED JUL 29 2009 OKZ001-TXZ001-292030- CIMARRON OK-DALLAM TX- 303 PM CDT WED JUL 29 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT FOR DALLAM AND CIMARRON COUNTIES. AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES WEST OF FELT...MOVING SOUTHEAST AT 15 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. LG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 503 PM CDT WED JUL 29 2009 OKZ001-TXZ001-292300- CIMARRON OK-DALLAM TX- 503 PM CDT WED JUL 29 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR DALLAM AND CIMARRON COUNTIES. AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER TEXLINE...MOVING NORTHEAST AT 20 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
The Amarillo radar (KAMA), 181 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter estimated the thunderstorm wind gusts and reported that six inch tree limbs had been blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185795, 185794, 185793, 185796.